Alert archive / New York / Special Weather Statements in 2023
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 24, 2023, 4:04 PM EDT for Livingston County, Ontario County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2023, 4:04 PM EDT (20:04 UTC)
- Expired
- Jun 24, 2023, 5:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.00 in
- Wind
- 30
Counties Livingston County, NY, Ontario County, NY
The radar
The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023
WWUS81 KBUF 242004
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
404 PM EDT Sat Jun 24 2023
NYZ003-011-013-014-242100-
Ontario NY-Livingston NY-Genesee NY-Monroe NY-
404 PM EDT Sat Jun 24 2023
...HEAVY RAIN WILL AFFECT LIVINGSTON...SOUTHERN MONROE...ONTARIO AND
EASTERN GENESEE COUNTIES THIS AFTERNOON...
At 401 PM EDT, Doppler radar was showing an area of slow moving
showers and embedded thunderstorms producing very heavy rain over
portions of the Genesee Valley and western Finger Lakes.
Locations impacted include...
Rochester, Chili, Geneva, Canandaigua, Geneseo, East Rochester,
Fairport, Dansville, Brighton, Letchworth State Park, Henrietta,
Penfield, Le Roy, Avon, Mount Morris, Victor, Honeoye Falls,
Pavilion, Conesus, and Byron.
This includes the following highways...
Interstate 390 between exits 4 and 12.
Interstate 90 between exits 42 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4247 7784 4252 7784 4252 7804 4258 7805
4267 7795 4286 7796 4287 7812 4313 7816
4314 7737 4304 7737 4304 7714 4301 7713
4301 7696 4276 7697 4276 7731 4258 7737
4258 7766 4253 7766 4253 7772 4247 7772
TIME...MOT...LOC 2001Z 263DEG 5KT 4280 7784
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
$$
TMAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 24, 2:24 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 24, 2:24 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 224 PM EDT Sat Jun 24 2023 .SYNOPSIS... A slow moving low will bring occasional showers and a few scattered thunderstorms to the region this afternoon, with locally heavy downpours in some locations. This low will weaken over central Pennsylvania Sunday, although it will still produce a few scattered showers and isolated thunderstorms across the region. Another slow moving low will arrive Monday and remain nearby through the middle of next week, bringing several days of occasional showers and scattered thunderstorms areawide. && .NEAR TERM /THROUGH SUNDAY/... The main forecast concern for today is the risk for slow moving showers and thunderstorms to produce locally heavy rainfall. The 12Z Buffalo sounding shows a precipitable water value of 1.64 inches, with localized heavy rainfall yesterday. Although recent dry weather will help mitigate flood risk at some locations, heavy rainfall can still cause flash flooding in urban areas and areas with steep terrain. A broad/weak mid level low will drift across northwest PA through this evening, and to central PA by Sunday morning. A very weak mid-level flow associated with this system will result in very slow moving showers and thunderstorms this afternoon. Based on forecast QPF and terrain feel that the greatest risk for localized flooding in Cattaraugus/Allegany/Livingston counties. Also have some concerns in Lewis County since parts of the county received up to 3 inches of rain yesterday. This said, it's difficult to completely rule out locally heavy rain anywhere due to the broad trough across the area. Much of the forcing for ascent in our region will be tied to vorticity maxima orbiting the weak closed low as it drifts just south and west of the area. The weak large scale ascent will be augmented by convectively generated vorticity maxima, and weak low level boundaries driven by previous convection, differential heating, and lake breezes off Lake Erie and Lake Ontario. The weak, stochastic nature of the forcing will make timing and placement of the greater rain chances challenging. Showers and scattered thunderstorms will decrease in coverage this evening with the loss of diurnal instability, and as the weak forcing in play today begins to drift away from the area. There may still be a few isolated/scattered showers lingering overnight, but the majority of the rain will be over by late evening. Fog will also be a concern, with patchy fog near the lakeshores today. Expect at least a few breaks in the clouds overnight, with radiational cooling, light winds, and ample boundary layer moisture supporting areas of fog across much of the region later tonight through early Sunday morning. Feel the HRRR has a fairly good handle on this, with a bit more fog likely in the Buffalo metro area due to the flow off Lake Erie tonight. The weakening upper level low will shift across the mid- Atlantic Sunday. MUCAPE values of a 1000 J/KG will be more than sufficient instability for some thunderstorms to blossom. Greatest activity will be towards eastern zones and closer to the upper level low. There will remain the risk for locally heavy rainfall, but areal coverage will be considerably less than today since weak ridging aloft will limit storm development. It will also be a bit warmer than today with highs in the upper 70s to lower 80s. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Unsettled weather through this period as a ribbon of +1SD PWATS remains across the region. Slow moving thunderstorms Monday and again Tuesday could yield drenching downpours. Monday and Tuesday a closed upper level low from the northern Plains will slowly spiral towards the eastern Great Lakes. Additional moisture from this low into an already moist airmass will bring surface dewpoints towards the mid 60s, and in some locations reaching a humid 70F. A LLJ early Monday ahead of a cold front passage will bring clusters of showers and thunderstorms to far WNY, with the activity spreading eastward and increasing in coverage area as daytime instability increases. This LLJ may also bring a few stronger storms, with localized strong wind gusts, to our region. Warm cloud depth of 12K and more, tall, skinny CAPE along with training storms will bring a risk of drenching downpours and localized ponding of water. The PWATS of 1.5 to 1.75 inches will fuel the heavy rain from storms. Storms on Tuesday will be slower in movement than Monday across WNY with the loss of the LLJ, and weakening of winds aloft as the upper level low passes overhead. However towards the Finger Lakes and east of Lake Ontario there will still be a decent flow in the lower levels to maintain movement to storms, though the added convergence will only add to upward lift and intensity of the rainfall. Tuesday will be several degrees cooler than Monday as the upper level low and its cool pool aloft pushes overhead. Both days will be humid. Axis of the sharp trough aloft will move over the eastern Great Lakes Tuesday night behind a passing cold front. Despite the loss of diurnal heating after sundown, this will maintain fairly widespread shower activity overnight, though intensity as well as thunder chances should notably drop off. A bit cooler and not as humid with lows in the low 60s to upper 50s. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... By Wednesday the upper level trough axis will be pushing across New York State, with the surface low/main cold front sliding across central and eastern New York. Latest guidance has trended a bit slower with the progression of the overall pattern, and if this trend holds we could be dealing with yet another day of widespread unsettled weather Wednesday. By this point though, the greatest moisture and forcing will be east of the forecast area, so not expecting quite as much active weather compared to Monday/Tuesday. Greatest potential for additional showers and thunderstorms will lie from the Genesee Valley eastward, though will need to see how trends hold moving forward. It will be much cooler and less humid with temperatures dipping down into the low 70s and even 60s for daytime highs Wednesday. The upper trough will continue to weaken as it trudges east of the Great Lakes in the second half of the week. Still could see some lingering wrap around or diurnal showers Thursday, though expecting significantly drier and more seasonable weather overall as surface high pressure builds back across the central Great Lakes and Ohio Valley. Friday may be the one dry day this week as a narrow ridge of high pressure passes across the region. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... A slow moving mid level low will maintain a moist flow and the risk for showers and thunderstorms with brief heavy downpours possible through this evening. For the most part, the steadiest showers will be south and east of our TAF sites, with diminishing chances after 21Z this afternoon. Low confidence in the exact timing and location of any showers or storms. After this, the main concern is for the potential fog development tonight. This could move in earlier to KBUF, but will be a risk at all TAF sites overnight. Vsby will vary, but there's a potential for locally dense fog with vsby 1/2SM or less. Outside of the fog, expect a mix of MVFR/IFR cigs due to the residual low level moisture. Improving conditions during the day Sunday as slightly drier air builds in. Fog should gradually dissipate Sunday morning, with cigs lifting to MVFR or VFR by Sunday afternoon. There will again be a risk of showers and isolated thunderstorms Sunday afternoon, but these will be most widespread south and east of TAF sites. Outlook... Sunday night through Wednesday...Areas of MVFR or lower with occasional showers and a chance of a few thunderstorms. Thursday...VFR to MVFR with a chance of showers. && .MARINE... Winds and waves will remain relatively low (generally less than 12 knots) through the rest of the weekend and early next week as a weak pressure gradient remains in place over the eastern Great Lakes. Patchy fog through tonight will result in poor visibility below a half mile at some locations. A few isolated thunderstorms are possible this afternoon and evening, and again Monday through the middle of next week. Any of these storms may produce locally higher winds and waves. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/Hitchcock NEAR TERM...Apffel/Hitchcock SHORT TERM...PP LONG TERM...JJR AVIATION...Apffel MARINE...Apffel/Hitchcock
Hazardous weather outlook, Jun 24, 5:00 AM EDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 500 AM EDT Sat Jun 24 2023 NYZ001>008-010>014-019>021-085-250900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 500 AM EDT Sat Jun 24 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Scattered to numerous showers and a few scattered thunderstorms will continue today. A few storms may produce localized heavy downpours and may result in isolated flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional rounds of showers and scattered thunderstorms are expected Monday through Tuesday. A few storms may produce localized heavy downpours and may result in isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-250900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 500 AM EDT Sat Jun 24 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Jun 24, 12:09 PM EDT, 3 hours 55 minutes before
Special Weather Statement National Weather Service Buffalo NY 1209 PM EDT Sat Jun 24 2023 NYZ013-020-021-241800- Livingston-Cattaraugus-Allegany- Including the cities of Geneseo, Olean, and Wellsville 1209 PM EDT Sat Jun 24 2023 ...SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON... Showers and thunderstorms will expand in coverage across Cattaraugus, Allegany, and Livingston counties this afternoon. These will be very slow moving, and will have the potential to produce locally heavy rainfall with a small risk of localized flash flooding. Remember to never cross flooded roadway since you cannot tell how deep the water is. The steadiest showers and storms will be this afternoon, then will taper off between 5 p.m. and 8 p.m. this evening. Apffel
Special weather statement, Jun 24, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
404 PM EDT Sat Jun 24 2023
NYZ003-011-013-014-242100-
Ontario NY-Livingston NY-Genesee NY-Monroe NY-
404 PM EDT Sat Jun 24 2023
...HEAVY RAIN WILL AFFECT LIVINGSTON...SOUTHERN MONROE...ONTARIO AND
EASTERN GENESEE COUNTIES THIS AFTERNOON...
At 401 PM EDT, Doppler radar was showing an area of slow moving
showers and embedded thunderstorms producing very heavy rain over
portions of the Genesee Valley and western Finger Lakes.
Locations impacted include...
Rochester, Chili, Geneva, Canandaigua, Geneseo, East Rochester,
Fairport, Dansville, Brighton, Letchworth State Park, Henrietta,
Penfield, Le Roy, Avon, Mount Morris, Victor, Honeoye Falls,
Pavilion, Conesus, and Byron.
This includes the following highways...
Interstate 390 between exits 4 and 12.
Interstate 90 between exits 42 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4247 7784 4252 7784 4252 7804 4258 7805
4267 7795 4286 7796 4287 7812 4313 7816
4314 7737 4304 7737 4304 7714 4301 7713
4301 7696 4276 7697 4276 7731 4258 7737
4258 7766 4253 7766 4253 7772 4247 7772
TIME...MOT...LOC 2001Z 263DEG 5KT 4280 7784
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
TMAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:10 PM EDT | Special Weather Statement | BUF | Niagara | 65 min |
| Jun 24, 6:44 PM EDT | Flash Flood Warning | BUF | Monroe | 107 min |
Nearby
Special Weather Statements in New York, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.